Georgia, 2020Damaging Wind in Georgia, August 2, 2020
August 2, 2020 · NWS FFC · 1 event in 1 county or zone
A very moist and moderately unstable air mass over the region combined with strong daytime heating resulted in an isolated severe thunderstorm during the early evening over north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and moderately unstable air mass over the region combined with strong daytime heating resulted in an isolated severe thunderstorm during the early evening over north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 2, 2:22 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 2, 2:22 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
322 PM EDT Sun Aug 2 2020
.SHORT TERM /Tonight through Monday Night/...
A broad upper trough extending from the Great Lakes to the Gulf
will persist through the short term. This will keep our forecast
area in a moist southwest flow aloft. Minimal impacts are expected
as Tropical Storm Isaias skirts the GA coast on Monday...mainly in
the form of increased pops. Enhanced tropical moisture associated
with the storm will remain east of the area...but have continued
chance to likely pops for the eastern portion of the forecast area
for Monday. Isaias exits the area overnight Monday, with drier
air filtering in behind it.
Increased cloud cover and convection on Monday will keep
temperatures notably cooler over much of northern and eastern
Georgia...with highs only in the upper 80s to near 90. West
central Georgia...being the farthest from the storm's influence
can expect to warm back into the low mid 90s.
41
.LONG TERM /Tuesday through Sunday/...
LONG TERM /Tuesday through Sunday/...
Only tweaks to the long term based on the latest guidance.
BDL
PREVIOUS DISCUSSION...
As a broad upper level trough builds over the eastern CONUS,
Isaias will continue to curve along the Atlantic coastline and
rapidly move away from the area through Tuesday.
The upper trough will remain centered over the Mississippi Valley
through the remainder of the period. At the surface a cold front
will enter northwest Georgia on Tuesday and slowly push south and
east before becoming stationary near the southern border of our
forecast area by Thursday morning. A slightly cooler and drier
airmass is expected to filter into the area behind the cold front as
it pushes into south-central Georgia. North Georgia will thus
experience marginally cooler temperatures (back to near
climatological normals), primarily during the morning, and slightly
lower dewpoint values through the remainder of the week. Scattered
diurnally driven convection is expected to continue each afternoon
and evening through the remainder of the week, with the highest
chances focused across eastern Georgia, which will be underneath the
the eastern periphery of the trough and southwesterly flow aloft.
King
&&
AVIATION...
18Z Update...
VFR conditions expected through the period. Some SCT040-050
expected for the afternoon. West winds will prevail today...mostly
8kt or less...then shift to the east tonight or early Monday.
Have included TEMPO -TSRA for Atlanta area TAF sites and KAHN for
20Z-00Z.
//ATL Confidence...
18Z Update...
High confidence on all elements.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 72 88 68 90 / 30 60 50 20
Atlanta 73 87 70 89 / 30 50 30 20
Blairsville 66 78 62 82 / 60 70 50 30
Cartersville 71 87 68 90 / 30 60 30 20
Columbus 74 93 72 94 / 20 20 20 10
Gainesville 71 83 68 88 / 40 60 40 20
Macon 73 92 71 92 / 20 50 30 20
Rome 70 88 68 90 / 30 40 20 20
Peachtree City 72 87 69 90 / 30 40 30 20
Vidalia 75 87 72 94 / 50 80 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Aug 2, 9:00 AM EST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 AM EDT Sun Aug 2 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 AM EDT Sun Aug 2 2020
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...This afternoon and Tonight...
Isolated to scattered thunderstorms are expected over north and
central Georgia this afternoon into tonight. A few storms may
be strong to possibly severe and produce strong to damaging winds,
frequent lightning, and locally heavy rain.
Heat indices of 97 to 103 can be expected over central and portions
of north Georgia this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Scattered thunderstorms are possible across north and central Georgia
Monday through Saturday. A few storms may be strong to possibly severe
with strong to damaging winds, frequent lightning, hail, and locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 2, 1:50 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
250 PM EDT Sun Aug 2 2020
GAZ108-109-021915-
Wilcox GA-Dodge GA-
250 PM EDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILCOX AND SOUTHERN
DODGE COUNTIES UNTIL 315 PM EDT...
At 249 PM EDT...a strong thunderstorm was over Browning, or near
Abbeville...moving northwest at 5 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Abbeville, Rhine, Browning and Antioch Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3185 8334 3196 8340 3202 8319 3192 8317
3190 8321 3189 8320 3189 8321
TIME...MOT...LOC 1849Z 156DEG 6KT 3191 8328
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 2, 2:31 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
331 PM EDT Sun Aug 2 2020
GAZ097-022000-
Laurens GA-
331 PM EDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAURENS COUNTY UNTIL 400 PM
EDT...
At 331 PM EDT...a strong thunderstorm was over Harlow, or near
Dublin...moving northwest at 15 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dublin, Dudley and Harlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3248 8286 3240 8297 3252 8313 3263 8297
TIME...MOT...LOC 1931Z 140DEG 13KT 3248 8297
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Aug 2, 3:17 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Sun Aug 2 2020
GAZ096-097-109-022045-
Laurens GA-Bleckley GA-Dodge GA-
417 PM EDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAURENS...NORTHEASTERN
BLECKLEY AND NORTHERN DODGE COUNTIES UNTIL 445 PM EDT...
At 417 PM EDT...a strong thunderstorm was over Rebie, or 10 miles
northeast of Cochran...moving northwest at 20 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Chester, Montrose, Goldsboro, Rebie and Rowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3243 8310 3238 8319 3249 8334 3259 8318
TIME...MOT...LOC 2017Z 143DEG 16KT 3245 8320
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Aug 2, 3:50 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
450 PM EDT Sun Aug 2 2020
GAZ074-022115-
Washington GA-
450 PM EDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
515 PM EDT...
At 450 PM EDT...a strong thunderstorm was near Harrison, or 7 miles
south of Sandersville...moving north at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Sandersville, Tennille, Harrison and Riddleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3278 8273 3278 8277 3280 8278 3280 8280
3281 8280 3279 8284 3280 8285 3296 8290
3298 8277 3295 8264
TIME...MOT...LOC 2050Z 182DEG 13KT 3287 8278
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 2, 4:24 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
524 PM EDT Sun Aug 2 2020
GAZ027-022145-
Madison GA-
524 PM EDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON COUNTY UNTIL 545
PM EDT...
At 524 PM EDT...a strong thunderstorm was near Pocataligo, or near
Danielsville...moving northeast at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
This storm will remain over mainly rural areas of north central
Madison County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3427 8311 3426 8312 3423 8309 3417 8321
3423 8328 3425 8326 3424 8324 3425 8324
3424 8321 3425 8320 3424 8317
TIME...MOT...LOC 2124Z 232DEG 9KT 3422 8321
HAIL...0.25IN
WIND...50MPHThunderstorm Wind, Jackson
- When
- August 2, 5:26 PM EST to 6:10 PM EST
- Where
- Jackson County, 0.85 mi ENE of Talmo to 2.23 mi SSW of Dry Pond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.184, -83.706
The Jackson County Emergency Manager reported trees and power lines blown down from Thistlewood Drive in Talmo to Hog Mountain Road east of Pendergrass.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wisconsin, August 2 to 3, 2020$50,000 · 1 event
- Tornado in Massachusetts, August 2, 2020$45,000 · EF0 · 1 event
- Tornadoes in Connecticut, August 2, 2020EF1 · 3 events
- Damaging Winds in Texas, August 2, 2020$25,000 · 66 kt wind · 4 events
- Damaging Winds and Lightning Strike in New Mexico, August 2, 2020$25,000 · 53 kt wind · 3 events
- Damaging Winds in Virginia, August 2 to 3, 2020$17,000 · 55 kt wind · 6 events
- Damaging Winds in North Carolina, August 2, 2020$20,000 · 65 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 2, 202050 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2 to 3, 202010 events
- Flash Flooding in Pennsylvania, August 2, 20208 events
- Flash Flood and Hail in Arizona, August 2, 2020$2,000 · 1 in hail · 6 events
- Tropical Storm and Tropical Depression in Florida, August 2 to 3, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910959.